|How to decrease the risk of pain relievers||Feb. 23, 2013|
|Written by: Dr. W. Gifford-Jones, QMI Agency|
“Remember, you never get anything for nothing.” That’s a caution I’ve repeated over and over to patients. Why? Because some people naively believe it’s possible to get health benefit without risk. Today, millions are popping a variety of over-the-counter pain relievers while ignoring important red flag warnings that may result in death.
Heart and stroke risk
The American Heart Association reports that, with the exception of acetylsalicylate acid (Aspirin) and possibly naproxen (Aleve), non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Motrin and Advil) increase the risk of heart attack and stroke. This is particularly true for those who have already suffered a heart attack or are at high risk of cardiovascular disease.
Gastrointestinal (GI) risk
It’s estimated that about 24,000 North Americans taking NSAIDs die from GI bleeding every year. NSAIDs block the enzyme COX-1 that normally protects the stomach’s lining. The risk is greater for those using NSAIDs for a prolonged time, those over age 60, and those who take blood thinning medication or steroids. Some studies reveal that as many as five to 10% of NSAIDs users experience an episode of bleeding or develop a stomach ulcer in any given year. Stomach medication can help to decrease this risk.
Aspirin tends to lower blood pressure if taken at night. NSAIDs have been linked to increases in blood pressure, particularly for those being treated for hypertension.
NSAIDS, and to a lesser extent acetaminophen (Tylenol), can damage kidneys if used over a long period of time. About five per cent of patients who are currently on kidney dialysis would not be attached to these life-saving machines if they had not abused their kidneys by taking too many minor painkillers. This is a huge price to pay for popping pills that in many cases are not needed.
Acetaminophen (Tylenol) is a good pain reliever and does not pose the same danger to the cardiovascular system or gastrointestinal tract. But like any medication it must be taken correctly. Unfortunately, the common error is to overdose. It’s so easy to fall into this trap. Since several other pain relievers contain acetaminophen, people may consume more than they realize. The best precaution is to always read the labels on pain medication to make sure you’re not doubling or tripling the dose.
Too much Tylenol is toxic to the liver, particularly if consumed in large amounts with alcohol. Today, acetaminophen poisoning (half of these cases are accidental) is the leading cause of liver failure in the United States.
A fact many consumers don’t know
Today, many people are taking an 81 milligram Aspirin tablet to decrease the risk of coronary attack. Aspirin works by making platelets slippery, so they are less likely to form a fatal blood clot. It accomplishes this by attaching itself to an enzyme called cyclooxygenase that controls the level of thromboxane A2. It, in turn, controls platelet stickiness. But naproxen and ibuprofen also seek out this enzyme and if they arrive first there’s no room for Aspirin. So it’s prudent to take Aspirin 30 minutes before these medications or eight hours after.
Don’t stop NSAIDs cold turkey
A report from Harvard Medical School claims a sudden stoppage of this medication makes it more likely that a blood clot will form.
Don’t abuse painkillers
Patients who suffer from arthritis and other chronic conditions may need these painkillers. Here, the benefit far outweighs the risk. But too many people take them for trivial aches and pains causing needless injury to liver and kidneys. As Sir William Osler wisely remarked, “The main thing that separates humans from animals is the human desire for pills.
I say amen to that.
|MORE COLUMNS BY DR. W. GIFFORD-JONES, QMI AGENCY|